Background: Insulin injection, especially with insulin analogs, occasionally induces the production of insulin antibodies with high binding capacity and low affinity, similar to the insulin autoantibodies characteristic of insulin autoimmune syndrome (IAS). Production of these "IAS-like" insulin antibodies causes marked glycemic fluctuations with postprandial hyperglycemia and fasting hypoglycemia. Case presentation: A 66-year-old man with a 27-year history of diabetes was admitted because of marked glycemic fluctuations. Human insulin treatment had been initiated at age 56, followed by multiple daily injections of insulin analogs 5 years later. After the initial year of insulin analog treatment, the patient began to experience frequent morning hypoglycemic attacks and day-time hyperglycemia. Marked hyperinsulinemia (4500 μU/mL) and high titers of insulin antibodies (80.4%) with high binding capacity and low affinity indicated that IAS-like insulin antibodies were causing severe glucose fluctuations. Altering insulin formulations (insulin aspart → regular human insulin→ insulin lispro) proved to be ineffective. After several therapeutic trials, cessation of exogenous insulin and addition of mitiglinide to liraglutide with voglibose finally attenuated glycemic fluctuations with increased postprandial insulin secretion. Continuous glucose monitoring revealed improvement of morning hypoglycemia and postprandial hyperglycemia with smaller mean amplitude of glycemic excursion. Therefore, compared to exogenously injected insulin, endogenously secreted insulin directly and rapidly acts on hepatocytes and suppresses postprandial glucose output. Conclusions: Proper enhancement of postprandial endogenous insulin aimed at suppressing postprandial glucose output without stimulating excessive glucose uptake in the periphery is potentially useful for treating diabetes with insulin antibody-induced glycemic instability.
ASJC Scopus subject areas